MAUDE Adverse Event Report: STRYKER GMBH ONE-THIRD TUBULAR PLATE VARIAX2 7 HOLE / L83MM; PLATE, FIXATION, BONE

STRYKER GMBH ONE-THIRD TUBULAR PLATE VARIAX2 7 HOLE / L83MM; PLATE, FIXATION, BONE
Model Number 626677S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 08/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "(b)(6) 2020 first surgery.He complained of pain after the operation and visited the hospital on (b)(6).The plate was broken at the screw near the fracture.Patient activity was high.Doctor's view: "i don't know why it breaks."".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received plate was found to be broken from one of the holes.Upon closer examination, the fracture surface exhibited shiny surface which is generally a sign of fatigue fracture, when the device gradually breaks from one side and rub against each other due to high repeated cyclic loading.Evidence of high loading can also be seen around the hole from where the plate broke, screw bearing marks are present there.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.No patient details, medical records were provided, but only a single plane post-operative (post breakage) x-ray was shared which wasn¿t sufficient.Therefore, a clinical opinion from our hcp could not be requested.However, through that x-ray it was possible ascertain that the fracture had not healed adequately and around that location only the plate had broken.Based on the above investigation and the facts available, it could be said that the root cause of the failure is predominantly patient related.The manner of breakage and through the x-ray provided it can be said that due to the inadequate healing within a span of 2 months, the load increased on the plate around the fracture region.Ultimately, leading to its breakage in a gradual manner.The ifu clearly provides a warning that: ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: (b)(6) 2020 first surgery.He complained of pain after the operation and visited the hospital on (b)(6).The plate was broken at the screw near the fracture.Patient activity was high.Doctor's view: "i don't know why it breaks.".

Brand Name
ONE-THIRD TUBULAR PLATE VARIAX2 7 HOLE / L83MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10542442
Report Number0008031020-2020-02243
Device Sequence Number10905427
Product Code HRS
UDI-Device Identifier07613327088762
UDI-Public07613327088762
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151879
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2025
Device Model Number626677S
Device Catalogue Number626677S
Device Lot NumberG16597
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Initial Date Received by Manufacturer 08/21/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date11/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;